No conflict of interest was declared.
Utilization of hospital and outpatient care for adverse cutaneous reactions to medications
Article first published online: 11 JAN 2005
Copyright © 2005 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 14, Issue 10, pages 677–684, October 2005
How to Cite
Stern, R. S. (2005), Utilization of hospital and outpatient care for adverse cutaneous reactions to medications. Pharmacoepidem. Drug Safe., 14: 677–684. doi: 10.1002/pds.1065
- Issue published online: 30 SEP 2005
- Article first published online: 11 JAN 2005
- Manuscript Accepted: 1 NOV 2004
- Manuscript Revised: 11 OCT 2004
- Manuscript Received: 16 APR 2004
- drug eruption;
- Stevens–Johnson Syndrome;
- drug allergy;
- federal survey;
To quantify hospitalizations, visits to office based physicians, hospital clinics and emergency departments with primary diagnoses of skin conditions that are often due to drug reaction.
I analyzed data from the National Hospital Discharge Summary (1997–2001), National Ambulatory Care Survey (1995–2000) and National Hospital Ambulatory Care Survey (1995–2000) to determine the number of hospitalizations and visits with primary diagnoses of skin conditions that are often attributed to drugs. Using statistical methods for surveys, I determined the demographic characteristics of patients with these diagnoses and compared them with patients seeking care for other reasons.
In the United States, there are about 5000 hospitalizations each year with a primary diagnosis of erythema multiform, Stevens–Johnson Syndrome or Toxic Epidermal Necrolysis, of which 35% are specifically ascribed to drugs. Annually, there are more than 100 000 outpatient visits for these diagnoses and about two million visits for immediate hypersensitivity reactions that may be due to drugs. Outpatient visits for drug eruptions and drug allergies that include a skin component exceed 500 000 annually.
Skin conditions often attributed to drugs are frequent reasons for hospitalization and physician visits. Optimal care of the individual patients with these conditions requires careful attention to drugs as a possible cause. Copyright © 2005 John Wiley & Sons, Ltd.